Log in
British Heart Foundation
11,137 members6,790 posts

Bad propranolol withdrawals

Hi all. I was put on propranolol 40mg 2x a day for anxiety to work alongside my sertraline. Bad choice! I had a bad turn on them after 5 days I had to stop under advice from my doctor. Since I have stopped them (4 days ago)I've been getting dizzy, heart rates been all over the place. Been short of breath, have been getting headaches like there's a band around my head. Palpitations lack of energy. Was just wandering if this was the standard for proranolol withdrawal or whether I should seek medical advice. The only reason I havnt called 111 is because I have called them so much in the past and I feel like I'm wasting their time. I'm 21 and apart from severe anxiety, no health problems. Thanks

24 Replies
oldestnewest

I am afraid I can’t give you any medical advice however please get checked out. Call 111 it’s what they are there for. Of course anxiety can cause all sorts of problems - which I know you’ll be aware of - but ring 111 and go from there. Good luck!

Reply

Thank you :)

Reply

I hope someone else can give you more advice.

1 like
Reply

I agree to see your doc. I also have health anxiety and it's sounds like your panicking about your symptoms and maybe increasing anxiety. I do this all the time. It makes me worse. I take propranaol every morning for my panic attacks for years. Just guess everyone is different. Hooe you feel better soon. X

1 like
Reply

Thank you, I'm 99% sure that it's just my anxiety blowing all the symtoms out of proportion but for peace of mind I'll go to the doctors in the morning, I have a few hours when I feel bad and a few hours when I feel great x

1 like
Reply

That's exactly what happens to me. I know that it's anxiety and panic but I still want to take myself to A&E to get checked. Anxiety is awful , I wouldn't wish it on anyone. X

1 like
Reply

Anxiety really is awful I agree, I'll pop an update on when I've been to the doctors tomorrow, already know now it's anxiety lol 😂 x

1 like
Reply

I have had this and it's hell.

I was on propanalol for a month 10mg, for tachycardia. After a month my gp stopped it- tapered me off. I got palpitations and high heart rate and blood pressure. Felt like head was exploding. Gp put me back in it but I still have palpitations and now chest pain. I think it's a filthy drug that your body gets highly reliant on and stopping it causes problems. I think I need to see a gp in the next day or two and explain what's happened. They can also request on ecg. That's if you don't go to A and E. I don't know why these tablets are used today.

1 like
Reply

This has been really helpful thank you. I had awful side effects when on them wasn't able to do anything even go to work. I wasn't properly explained these tablets when I was put on them and I only found out how bad they can make people when I took my first dose and decided to Google them. These have put me off tablets for life. I'm only going to the doctors tomorrow to make sure my heart and body are okay. I'm never taking another propranolol in my life, wish I never took them in the first place.

Reply

Exactly how I feel. It might be that a dr puts you on a different beta blocker with a longer 'half life'. It was explained to me that the problem is propanalol doesn't stay in ur system very long and ur body gets used to it. A slow release beta blocker might give you a lower pulse without the awfulness of this drug. Your body can get a rebound effect after stopping it where ur pulse and blood pressure go high as u are hyper sensitive. Also it works on the beta receptors in ur lungs so can effect breathing. However, long term I think you are best off beta blockers. It's amazing how much you learn when u suffer side effects of these horrible drugs. These drugs should be off the market.

1 like
Reply

Completely agree people shouldn't have to suffer these tablets unless it's absolutely nessesary, thanks for all your help, wish you all the best x

1 like
Reply

I don't have any experience of propranolol but I did have a hard time coming off bisoprolol. Heart banging very loudly in my ears and couldn't sleep. Of course this makes you anxious and you can get quite quickly into some nasty feedback loops. Eventually things calmed down. I vowed never to take beta blockers again and think it's much better to try other ways to deal with anxiety, tai chi, breathing exercises or whatever helps you.

Reply

I stopped them after nearly 2 moths of usage where they had no useful affect. They barely lowered my BP, and they did nothing for the possible physical symptoms of anxiety I was having. However, they did just about stop me taking any form of exercise where I might exert myself, that was awful...

I stopped taking them in the first week of February, it is only on April the 1st that my resting heart rate returned to normal, almost 2 months! During that time for the most part my heart rate was a lot higher (up to 20BPM) than I would expect, and it would rise very quickly for a minimal amount of exercise. (Tracked with a Fitbit)

Bob

1 like
Reply

I've notice the same increase in my heart rate. I have a doctors appointment in half an hour and I want to talk through everything with the doctor as I am doing a half marathon in October so want to make sure I'll be okay to start training in the next month

Reply

Wow! Good job you are off them then! Well, because of something that happened when I ramped up the exercise not long after coming off them, I am now scheduled for an angiogram tomorrow. I suspect it will prove to be fine and it was the withdrawal process that has caused the issue.

1 like
Reply

I'm hoping that as I was only taking them for 5 days It will be fairly quick for me to get back to normal. It really has been the worse week thanks to these awful tablets

Reply

Let us know what the doctor says. I too was on propranolol for PVCs but it never worked. With what you all are saying I wonder if it wasn’t the cause of making them worse.

Reply

Hi kristy went to the doctors today. Had a good chat with him. He said that only a couple of the withdrawal side effects I was experiencing are from the propranolol the rest is Purley my anxiety making everything worse as per usual. Listened to my heart and everything sounded good, but for good measure I'm booked in to have an ecg done in two weeks as well as blood work

Reply

That’s good news! I have terrible anxiety as well. Do you find the sertraline works well?

Reply

I've been on sertraline before and it was really good, however this time around especially after the propranolol, I've decided to stop making medication and try getting some counselling and making lifestyle changed like quitting smoking, excercise and getting into some hobbies. I just don't want to be relyant on tablets

Reply

My husband was put on Propranolol because of what the GP said was a benign tremor and it wasn't Parkinson's because he could stop the tremor if we touched his arm. After about 3-4 months he collapsed in the bathroom and was wedged between the toilet and the radiator after a struggle I managed to get him to his feet but he slipped right through my arms and was unconscious on the floor. I dialled 999 but the call handler wasn't sure if they would send an ambulance! He suddenly came too and said he urgently needed the loo. I got him up and once he'd gone I thought I would try to get him into bed which we managed. He was as white as a sheet, even his freckles had gone! Just then there was a bang on the door and 3 paramedics came in. One did all the test, another took all the results down and the other girl spoke to me. After a lot of tests, they said he was improving but said if they took him to the hospital he would be hours on a trolly in the corridor to have the same tests. They phoned our GP and got an appointment with him for the afternoon. They suggested we insist on a referral to a consultant neurologist as they believed he did have Parkinson's. Big dos and little dos and 6 months wait we got a private appointment and a DAT scan which confirmed he had Parkinson's!! He was told to stop the Propranol by the GP after his collapse, he didn't cut down just stopped dead. I don't think he had side effects but we were so worried about Parkinson's that it might have been possible and we just didn't notice. Sorry to go on but this is his experience of the drug, I will never forget the fright I got when I heard the first fall!!

Reply

How awful for you. Hope u manage the diagnosis well.

1 like
Reply

Thank you for this x

Reply

I can't even begin to imagine what that must have been like. But I'm glad he is now able to get the help now that they know what is wrong, all the best x

1 like
Reply

You may also like...